Alert archive / Connecticut / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS New York, NY

May 9, 2000Southeastern Connecticut Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at May 9, 2000, 10:46 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2000, 10:46 PM EDT (02:46 UTC)
Expired
May 9, 2000, 11:30 PM EDT
In force
44 min
Issued by
NWS New York, NY
Area
Whole counties

County Southeastern Connecticut Planning Region, CT

The radar

The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 2.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 100248
SVRNYC
CTC011-100330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1046 PM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW LONDON COUNTY IN SOUTHERN CONNECTICUT...

* UNTIL 1130 PM EDT...

* AT 1046 PM EDT A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
  OF NORWICH...MOVING EAST AT 40 MPH.

* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
  THE VICINITY OF...
  JEWETT CITY...PRESTON AROUND 1100 PM EDT...
  VOLUNTOWN AROUND 1110 PM EDT...

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4165 7228 4143 7231 4135 7146 4156 7141

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:35 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 9, 8:35 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
835 PM EDT TUE MAY 9 2000

WL MAKE SOME CHGS TO UPDTD FCSTS...BASED MAINLY ON THE APCHG BCK DR
CDFNT. 00Z SFC ANAL SHOWED THE FNT MOVG MORE QCKLY TWD THE W THAN
MDLS INDICATED...HAVING GONE THRU PVD ABT AN HOUR AGO. ADD TO THAT
THE FACT THAT THE HI PRES CNTR PUSHING IT SWD WAS STGR THAN 1020
MB...THE OLD RULE OF THUMB TO GET MOST BCK DR CDFNTS THRU HERE...AND
IT SEEMS A GOOD BET THAT THE FNT WL MAKE THRU SRN CT...LNG ISL AND
THE CSTL WTRS OVRNGT. WHETHER IT WL GET ANY FRTHR W IS HARDER TO
SAY. IT WL THEN RETREAT BCK AS A WRMFNT WED AFTN...FLWD BY THE
CONVENTIONAL CDFNT ERY WED NGT.

FOR THE TWIN FORKS OF LNG ISL AND SERN CT...AND THE ADJ CSTL
WTRS...WL GO WITH BCMG MSTLY CLDY...BRNG WNDS ARND TO THE E...AND
DROP TMPS A CPL OF NOTCHES FM PREV FCST. FOR WRN PTN OF SUFFOLK CTY
AND NASSAU...AND ADJ CSTL WTRS...WL BRNG THE CLDS IN LATE...BRNG
WNDS TO THE SE AND DROP TMPS A NOTCH.

MAY ALSO HV TO DEAL WITH TSTMS OVR THE LWR HDSN VLY IN THE UPDTS.

.OKX...SCA FOR SEAS OVR OCEAN WTRS.

EY

In the hours before

Local storm report, May 9, 7:45 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
745 PM EDT TUE MAY 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM                              NY   .88 INCH HAIL
05/10/00   ORANGE

0850 AM    MONTGOMERY                NY   .75 INCH HAIL
05/10/00   ORANGE

1148 AM    GROTON                    CT   .75 INCH HAIL
05/10/00   NEW LONDON

1148 AM    NEW LONDON                CT   .88 INCH HAIL
05/10/00   NEW LONDON                     TIME ESTIMATED

0743 PM    GUILFORD                  CT   .88 INCH HAIL
05/10/00   NEW HAVEN                      NICKEL SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, May 9, 10:30 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1030 PM EDT TUE MAY 9 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    PINE BUSH                 NY   SUSTAINED 40 MPH WINDS
05/09/00   ORANGE

0940 PM    MONTGOMERY                NY   WIRES DOWN
05/09/00   ORANGE

0945 PM    NEWBURGH                  NY   WIRES AND A TREE DOWN
05/09/00   ORANGE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:40 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region50 min
May 10, 11:27 AM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region33 min
May 10, 12:14 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region31 min
May 10, 7:32 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region28 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.